The dangers of Dosulepin

images2

An ENT consultant at Warwick Hospital, after a short 10-minute consultation during which he ruled out sinus pain, prescribed me Dosulepin (25mg, once a night) for “myofascial pain”.  I put this in inverted commas because, at the time, I didn’t know what it meant – there was no explanation and it was a “take this prescription and go away” kind of consultation.

I had no idea when I collected the prescription that it was a therapeutic dose of an anti-depressant.  I had no idea that it had been prescribed to help relax my neck muscles.  And I had no idea of the effect that taking it would have on my life.

I was given enough drugs for six weeks.  My next consultation did not come until two months later.  Almost as soon as I stopped taking the drug, I started to feel emotional, irrational and just not myself I started to cry uncontrollably at very inconvenient moments.  For four days, I barely stopped crying at all.  There was one night during which I had suicidal thoughts.  I would wake up every half an hour or so thinking that I just didn’t want to be here anymore.  I even thought about how I would ‘stop’ being here.

Fortunately, before I reached this point, I had referred to my only source of helpful information – the internet – and discovered that what was happening to me wasn’t just me, it was the effects of withdrawal from Dosulepin.  I had read about how people had been driven to suicide by a sudden withdrawal, about how taking an anti-depressant can – for some people – cause depressive thoughts.

I was able to tell myself that my thoughts weren’t my own, that they were simply a chemical reaction to a drug.  I was able to remind myself that it would pass.  I was able to focus my thoughts on thinking about the people who love me.  I thought about the little faces that l love and that look up to me and I focused on how I would never want to let them down.

I didn’t feel myself again for weeks.  I still feel sad now, when I think about it.

I AM ANGRY.  I am angry that this was allowed to happen to me without having been warned.  It was only because I had had the presence of mind to go online after my second day of crying and read about the possibility of depressive and suicidal thoughts that I was able to truly recognise that those thoughts were not my own.

I am scared of what might have been going through my mind had I not done this.  I am scared for the person who goes through this same experience having not informed themselves.

And I am amazed.  I am amazed at the lack of information that is dealt out along with the prescription.  Had I been told what I was being asked to take, had I been made aware of the possible side-effects, had I been given any clue… I would have been better prepared for what was to come.

Why was this consultant so complacent about handing me a potentially life-changing drug?  Was it my responsibility to ask the right questions?  Something failed here.  Who failed?  Do I have a right to expect to be informed?  Or am I supposed to trust in this numbers game?  This drug must have had a positive effect for a lot of patients in order for him to think it would suit me, too? Was I just unlucky?

I don’t really know what the forum is for me, as a patient, to really explain my experience or express my anger in an appropriate way.  I don’t feel that, if I were to go back to this consultant and explain what happened to me, that it would really be heard.  I feel – at least, with the doctors I’ve seen so far – that there is an arrogance towards patients, that I am not supposed to question their judgment.  It feels like a one-way conversation.

Advertisements

5 thoughts on “The dangers of Dosulepin

    • Toni says:

      Thanks Jennifer, I was a bit reluctant to write this post as I wasn’t sure if many people could relate to it, actually I hope that most won’t! I’m finding that writing about my experience is helping me come to terms with it all, and I’m grateful for your input.

  1. Gabriel says:

    Hi Toni. Thank you for your honest post on this. I’ve just started taking Dosulepin for insomnia and found your article on a random search of its side effects. It goes against my normal position to take such meds but I’m desperate for help with the symptoms of ME/ CFS. I know all too well the type of bedside manner you experienced. The medical profession breeds arrogance and often attracts people with little empathy. Those who have it tend to be so over-worked that you become an item on their conveyor belt in the big Pharma factory. I wish you well with your health issues. Kind regards, Gabriel

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s